Pennsylvania, 2024

Drought in Pennsylvania, July 2 to 31, 2024

July 2 to 31, 2024 · NWS CTP · 1 event in 1 county or zone

Beginning on July 2, 2024, severe (D2) drought conditions developed across portions of south-central Pennsylvania. The first spot to see D2 conditions was southern Franklin County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Beginning on July 2, 2024, severe (D2) drought conditions developed across portions of south-central Pennsylvania. The first spot to see D2 conditions was southern Franklin County. The D2 area expanded westward by July 9, 2024 to include southern portions of Fulton, Bedford and Somerset counties, and continued to expand west-northward by July 16, 2024 to encompass much of Fulton, Bedford, and Somerset counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 2, 4:51 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 2, 4:51 AM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
551 AM EDT Tue Jul 2 2024

.SYNOPSIS...
A large high pressure system will build into the region tonight
and Tuesday, followed by a dying cold front pushing in from the
Great Lakes and stalling out over the area by the middle of
next week. Very warm and quite humid air will return for the
second half of this week and last into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A crisp, fall-like morning is underway across the Commonwealth
with temperatures in the mid 40s to near 60 from northwest to
southeast. Nighttime Microphysics satellite imagery shows fog in
the deepest valleys in northern PA (mainly north of I-80). Fog
will mix out by 8 or 9am as temperatures quickly rebound under
abundant sunshine.

A surface high will remain parked over the state today, so
expect humidity to remain low with yet another gorgeous day in
store. Mixing down model 850mb temps of around 13C translates
to expected highs ranging from the mid and upper 70s over the
higher terrain of the Alleghenies, to 80-85F in the valleys.
These temperatures are right around average for this time of
year. Very dry air above a weak inversion the forecast
soundings is a reliable indicator of dewpoints falling below NBM
guidance, so have leaned toward the lower MAV/NBM10pct numbers.
Warm advection aloft ahead of a weak shortwave cresting the top
of the ridge will likely produce some thin cirrus today, but
sunny to mostly sunny wording should suffice.

Another pleasant night is in store with light winds, low
dewpoints, and dry conditions. Some mid and high level clouds
will limit radiational cooling just enough to preclude much fog
development by Wednesday morning. Lows will generally be around
60F. Enjoy the cool temperatures, because warmer and more humid
air will begin to build in by Thursday.

&&

.SHORT TERM /WEDNESDAY/...
A warming trend will continue into Wednesday with an uptick in
humidity as the surface high drifts off of the Mid Atlantic
coast, accompanied by a return southern flow. GEFS 2m temp
anomalies are a few degrees above normal over the W Mtns and
near average elsewhere, translating to highs well into the 80s.
Moisture advection ahead of an upstream cold front could
potentially support a shower/tsra toward evening across
Warren/Mckean counties. Otherwise, upper level ridging should
ensure another mostly sunny, rain-free day across Central PA.

As troughing begins to approach the region Wednesday evening, a
shower or thunderstorm is possible in northwest PA. SPC and WPC
have both placed northwest PA in a Marginal Risk for severe
wx/flooding respectively Wednesday evening.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
All medium range guidance tracks a dying cold front southward
into Central PA Thursday, accompanied by a good chance of
showers/tsra. Latest RH profiles suggest there will be plenty of
cloud cover and progged mid level flow doesn't look overly
impressive. Therefore, the severe weather threat currently looks
limited. Best guess of areal average rainfall looks to be
between 0.25 and 0.50 inches based on ensemble plumes.

The front is progged to stall out in the vicinity of Southern
PA Thursday night, then return north as a warm front Friday
ahead of low pressure lifting across the Grt Lks. Falling
heights and surging pwats ahead of an upstream shortwave and
associated surface low lifting across the Grt Lks should bring a
round of showers/tsra in the Friday PM to Saturday timeframe.
Current guidance suggests the shortwave and bulk of the large
scale forcing will pass north of PA, leading to unimpressive
mean qpf in the ensemble plumes of 0.25 to 0.50 inches Fri PM to
Saturday.

The bulk of guidance now supports fair and seasonable conditions
Sunday into at least early Monday, as surface riding and drier
air work in behind the cold front.

Temperatures in the long term forecast look above average,
especially overnight lows Thursday and Friday night, when EPS
pwats are 150pct of normal.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
VFR conditions and mainly clear skies will prevail through early
this morning. There is a very small chance (<20%) that patchy
valley fog will impact airfields in the NW mountains. VFR conds
will continue into the day with high cirrus areawide and a few
fair weather cu across the south.

Outlook...

Wed...Evening tsra impacts possible NW Mtns.

Thu...AM low cigs possible W Mtns. Sct PM tsra impacts
possible.

Fri...Sct tsra impacts possible, mainly PM.

Sat...Chc tsra throughout the day.

&&

.CLIMATE...
June 2024 was the warmest June on record for Bradford with a
mean temperature of 66.6F, breaking the old record of 65.8F set
in 2021.

June 2024 was the 3rd warmest June on record for Harrisburg with
a mean temperature of 76.0F.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Banghoff
SHORT TERM...Fitzgerald/Banghoff
LONG TERM...Fitzgerald
AVIATION...Colbert/Bowen
CLIMATE...Colbert
Hazardous weather outlook, Jul 2, 3:52 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
452 AM EDT Tue Jul 2 2024

PAZ005-006-010>012-017>019-024>028-037-041-042-045-046-049>053-
056>059-063-030900-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-
452 AM EDT Tue Jul 2 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-030900-
Warren-
452 AM EDT Tue Jul 2 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms on Wednesday evening could produce strong winds
and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033>036-064>066-030900-
Somerset-Bedford-Fulton-Franklin-Adams-York-Lancaster-
452 AM EDT Tue Jul 2 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms could produce strong winds and
heavy rainfall Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 2, 5:06 AM EST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
606 AM EDT Tue Jul 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Downburst        Millersburg             40.54N 76.96W
06/29/2024                   Dauphin            PA   NWS Storm Survey

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Franklin

When
July 2, 8:00 AM EST to July 31, 11:59 PM EST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

D2 (severe) drought conditions developed in south-central Franklin County on July 2, 2024 and continued through the end of July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193261.